Communications in Mathematical Physics

, Volume 330, Issue 1, pp 415–434 | Cite as

Jack Polynomials as Fractional Quantum Hall States and the Betti Numbers of the (k + 1)-Equals Ideal

  • Christine Berkesch Zamaere
  • Stephen Griffeth
  • Steven V SamEmail author


We show that for Jack parameter α = −(k + 1)/(r − 1), certain Jack polynomials studied by Feigin–Jimbo–Miwa–Mukhin vanish to order r when k + 1 of the coordinates coincide. This result was conjectured by Bernevig and Haldane, who proposed that these Jack polynomials are model wavefunctions for fractional quantum Hall states. Special cases of these Jack polynomials include the wavefunctions of Laughlin and Read–Rezayi. In fact, along these lines we prove several vanishing theorems known as clustering properties for Jack polynomials in the mathematical physics literature, special cases of which had previously been conjectured by Bernevig and Haldane. Motivated by the method of proof, which in the case r = 2 identifies the span of the relevant Jack polynomials with the S n -invariant part of a unitary representation of the rational Cherednik algebra, we conjecture that unitary representations of the type A Cherednik algebra have graded minimal free resolutions of Bernstein–Gelfand–Gelfand type; we prove this for the ideal of the (k + 1)-equals arrangement in the case when the number of coordinates n is at most 2k + 1. In general, our conjecture predicts the graded S n -equivariant Betti numbers of the ideal of the (k + 1)-equals arrangement with no restriction on the number of ambient dimensions.


Hilbert Series Degree Sequence Free Resolution Coordinate Ring Algebra Module 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BF11.
    Baratta, W., Forrester, P.J.: Jack polynomial fractional quantum Hall states and their generalizations. Nucl. Phys. B 843(1), 362–381 (2011). arxiv:1007.2692v2 Google Scholar
  2. BEG03.
    Berest, Y. Etingof, P., Ginzburg, V.: Finite dimensional representations of rational Cherednik algebras. Int. Math. Res. Not. 19, 1053–1088 (2003). arxiv:math/0208138v3 Google Scholar
  3. BH08a.
    Bernevig, B.A., Haldane, F.D.M.: Fractional quantum Hall states and Jack polynomials. Phys. Rev. Lett. 100, 246802 (2008). arxiv:0707.3637v2 Google Scholar
  4. BH08b.
    Bernevig, B.A., Haldane, F.D.M.: Generalized clustering conditions of Jack Polynomials at negative Jack parameter α. Phys. Rev. B 77, 184502 (2008). arxiv:0711.3062v2
  5. BE09.
    Bezrukavnikov, R., Etingof, P.: Parabolic induction and restriction functors for rational Cherednik algebras. Selecta Math. (N.S.) 14(3–4), 397–425 (2009). arxiv:0803.3639v6
  6. BS08.
    Boij, M., Söderberg J.: Graded Betti numbers of Cohen–Macaulay modules and the multiplicity conjecture. J. Lond. Math. Soc. (2) 78(1), 85–106 (2008). arxiv:math/0611081v2 Google Scholar
  7. Che87.
    Cherednik I.: An analogue of the character formula for Hecke algebras. Funct. Anal. Appl. 21(2), 94–95 (1987)CrossRefMathSciNetGoogle Scholar
  8. DLM12.
    Desrosiers, P., Lapointe, L., Mathieu, P.: Jack superpolynomials with negative fractional parameter: clustering properties and super-Virasoro ideals. Commun. Math. Phys. 316(2), 395–440 (2012). arxiv:1109.2832v2 Google Scholar
  9. Dun04.
    Dunkl, C.: Singular polynomials for the symmetric groups. Int. Math. Res. Not. 67, 3607–3635 (2004). arxiv:math/0403277v1
  10. DL12.
    Dunkl C., Luque J.-G.: Clustering properties of rectangular Macdonald polynomials (2012), arxiv:1204.5117v3
  11. Eis05.
    Eisenbud, D.: The Geometry of Syzygies. In: Graduate Texts in Mathematics, vol. 229. Springer, New York (2005)Google Scholar
  12. EFW11.
    Eisenbud, D., Fløystad, G., Weyman J.: The existence of equivariant pure free resolutions. Ann. Inst. Fourier (Grenoble) 61(3), 905–926 (2011). arxiv:0709.1529v5 Google Scholar
  13. ES09.
    Eisenbud, D., Schreyer, F.-O.: Betti numbers of graded modules and cohomology of vector bundles. J. Am. Math. Soc. 22(3), 859–888 (2009). arxiv:0712.1843v3
  14. ES11.
    Eisenbud, D., Schreyer, F.-O.: Boij–Söderberg theory. In: Combinatorial aspects of commutative algebra and algebraic geometry, pp. 35–48, Abel Symp., 6. Springer, Berlin (2011)Google Scholar
  15. Eno09.
    Enomoto, N.: Composition factors of polynomial representation of DAHA and crystallized decomposition numbers. J. Math. Kyoto Univ. 49(3), 441–473 (2009). arxiv:math/0604368v1 Google Scholar
  16. EH04a.
    Enright T.J.M., Hunziker M.: Resolutions and Hilbert series of determinantal varieties and unitary highest weight modules. J. Algebra 273(2), 608–639 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  17. EH04b.
    Enright T.J., Hunziker M.: Resolutions and Hilbert series of the unitary highest weight modules of the exceptional groups. Represent. Theory 8, 15–51 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  18. EW04.
    Enright, T.J., Willenbring, J.F.: Hilbert series, Howe duality and branching for classical groups. Ann. Math. (2) 159, 37–375 (2004)Google Scholar
  19. EGL.
    Etingof, P., Gorsky, E., Losev, I.: Representations of rational Cherednik algebras with minimal support and torus knots, arxiv:1304.3412v3
  20. EM10.
    Etingof, P., Ma, X.: Lecture notes on Cherednik algebras (2010). arxiv:1001.0432v4
  21. EtS09.
    Etingof P., Stoica, E.: (with an appendix by S. Griffeth), Unitary representations of rational Cherednik algebras. Represent. Theory 13, 349–370 (2009). arxiv:0901.4595v3 Google Scholar
  22. FJMM02.
    Feigin, B. Jimbo, M. Miwa, T. Mukhin, E.L.: A differential ideal of symmetric polynomials spanned by Jack polynomials at β = −(r − 1)/(k + 1). Int. Math. Res. Not. 23, 1223–1237 (2002) arxiv:math/0112127v1 Google Scholar
  23. Fei12.
    Feigin, M.: Generalized Calogero-Moser systems from rational Cherednik algebras. Selecta Math. (N.S.) 18(1), 253–281 (2012) arxiv:0809.3487v2
  24. FS12.
    Feigin, M., Shramov, C.: On unitary submodules in the polynomial representations of rational Cherednik algebras. Int. Math. Res. Not. 15, 3375–3414 (2012) arxiv:1010.4245v2 Google Scholar
  25. Flo12.
    Fløystad, G.: Boij–Söderberg theory: introduction and survey. In: Progress in Commutative Algebra, vol. 1, pp. 1–54, de Gruyter, Berlin (2012) arxiv:1106.0381v2
  26. GGOR03.
    Ginzburg, V., Guay, N. Opdam, E., Rouquier, R.: On the category \({\mathcal{O}}\) for rational Cherednik algebras. Invent. Math. 154(3), 617–651 (2003)Google Scholar
  27. M2.
    Grayson D.R., Stillman M.E.: Macaulay2, a software system for research in algebraic geometry. Available at
  28. Gri10a.
    Griffeth, S.: Orthogonal functions generalizing Jack polynomials. Trans. Am. Math. Soc. 362, 6131–6157 (2010) arxiv:0707.0251v3 Google Scholar
  29. Gri10b.
    Griffeth, S.: Towards a combinatorial representation theory for the rational Cherednik algebra of type G(r, p, n). Proc. Edinb. Math. Soc. (2) 53(2), 419–445 (2010). math/0612733v3
  30. Gri11.
    Griffeth, S.: Unitary representations of rational Cherednik algebras, II, (2011). arxiv:1106.5094v1
  31. HW12.
    Haiman, M., Woo, A.: Garnir modules, Springer fibers, and Ellingsrud-Strømme cells on the Hilbert scheme of points. In preparationGoogle Scholar
  32. Kas05.
    Kasatani, M.: Subrepresentations in the polynomial representation of the double affine Hecke algebra of type GL n at \({t^{k+1}q^{r-1}=1}\). Int. Math. Res. Not. 28, 1717–1742 (2005). arxiv:math/0501272v1
  33. KS97.
    Knop, F., Sahi, S.: A recursion and a combinatorial formula for Jack polynomials. Invent. Math. 128(1), 9–22 (1997). arxiv:q-alg/9610016v1 Google Scholar
  34. Las78.
    Lascoux A.: Syzygies des variétés déterminantales. Adv. Math. 30, 202–237 (1978)CrossRefzbMATHMathSciNetGoogle Scholar
  35. LL81.
    Li S., Li W.: Independence numbers of graphs and generators of ideals. Combinatorica 1(1), 55–61 (1981)zbMATHMathSciNetGoogle Scholar
  36. Mac95.
    Macdonald, I.G.: Symmetric Functions and Hall Polynomials. In: Oxford Mathematical Monographs, 2nd edn. Oxford (1995)Google Scholar
  37. Ruf06.
    Ruff O.: Completely splittable representations of symmetric groups and affine Hecke algebras. J. Algebra 305(2), 1197–1211 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  38. Sid04.
    Sidman, J.: Defining ideals of subspace arrangements. Int. Math. Res. Not. 15, 713–727 (2004). arxiv:math/0307280v2 Google Scholar
  39. Wil13.
    Wilson, K.: Three perspectives on n points in \({\mathbb{P}^{n-2}}\), Ph.D. thesis, Princeton University (2013)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Christine Berkesch Zamaere
    • 1
  • Stephen Griffeth
    • 2
  • Steven V Sam
    • 3
    Email author
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  2. 2.Instituto de Matemática y FísicaUniversidad de TalcaTalcaChile
  3. 3.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations